FDA Drug Safety Podcast for Healthcare Professionals: Serious CNS reactions possible when linezolid (Zyvox) is given to patients taking certain psychiatric medications
Welcome, my name is Steve Jackson, a pharmacist in the Division of Drug Information. On July 26, 2011, the Food and Drug Administration issued a Drug Safety Communication informing the public of reports of serious CNS reactions when the antibacterial drug linezolid, marketed as Zyvox®, is given to patients taking serotonergic psychiatric medications.
Although the exact mechanism of this drug interaction is unknown, linezolid inhibits the action of monoamine oxidase A—an enzyme responsible for breaking down serotonin in the brain. It is believed that when linezolid is given to patients taking serotonergic psychiatric medications, high levels of serotonin can build up in the brain, causing toxicity. This is referred to as Serotonin Syndrome—signs and symptoms include mental changes including confusion, hyperactivity, and memory problems; muscle twitching, excessive sweating, shivering or shaking, diarrhea, trouble with coordination, and/or fever.
Healthcare professionals and patients may not realize that linezolid has monoamine oxidase inhibitor, or MAOI, properties. Linezolid should generally not be given to patients taking serotonergic drugs. However, there are some conditions that may be life-threatening or require urgent treatment with linezolid such as when:
- Linezolid is used to treat vancomycin-resistant Enterococcus faecium, or VRE infections.
- Linezolid is used to treat infections such as nosocomial pneumonia and complicated skin and skin structure infections, including cases caused by MRSA.
Safety information about this potential drug interaction and important drug usage recommendations for emergency and non-emergency situations are being added to the drug labels for serotonergic psychiatric medications and linezolid.
At this time, FDA recommends that Healthcare Professionals be aware that:
- Linezolid can interact with serotonergic psychiatric medications and cause serious CNS toxicity.
- In emergency situations requiring life-threatening or urgent treatment with linezolid, the availability of alternative interventions should be considered and the benefit of linezolid treatment should be weighed against the risk of serotonin toxicity. If linezolid must be administered to a patient receiving a serotonergic drug, the serotonergic drug must be immediately stopped and the patient should be closely monitored for emergent symptoms of CNS toxicity for two weeks, five weeks if fluoxetine was taken, or until 24 hours after the last dose of linezolid, whichever comes first.
- In non-emergency situations when non-urgent treatment with linezolid is contemplated and planned, the serotonergic psychiatric medication should be stopped, to allow its activity in the brain to dissipate. Most serotonergic psychiatric drugs should be stopped at least 2 weeks in advance of linezolid treatment. Fluoxetine, which has a longer half-life compared to similar drugs, should be stopped at least 5 weeks in advance.
- Treatment with the serotonergic psychiatric medication may be resumed 24 hours after the last dose of linezolid.
- Serotonergic psychiatric medications should not be started in a patient receiving linezolid. Wait until 24 hours after the last dose of linezolid before starting the antidepressant.
- Patients should be educated to recognize the symptoms of serotonin toxicity or CNS toxicity and advise them to contact a healthcare professional immediately if they experience any symptoms while taking serotonergic psychiatric medications or linezolid.
- Report adverse events involving linezolid or serotonergic psychiatric medications to the FDA MedWatch program at www.fda.gov/medwatch.
Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. Please read the Drug Safety Communication for the complete Data Summary detailing this communication. A link to this DSC including a list of the serotonergic psychiatric medications that can interact with linezolid can be found at www.fda.gov/Drugs/DrugSafety. If you have drug questions, you can reach us at firstname.lastname@example.org.
FDA Drug Safety Podcast for Healthcare Professionals: Serious CNS reactions possible when linezolid (Zyvox®) is given to patients taking certain psychiatric medications - mp3(MP3 - 7.7MB) [ARCHIVED]
FDA Drug Safety Communication: Serious CNS reactions possible when linezolid (Zyvox) is given to patients taking certain psychiatric medications[ARCHIVED]